Acute exudative polymorphous vitelliform maculopathy during pembrolizumab treatment for metastatic melanoma: a case report

Research output: Contribution to journalArticlepeer-review

7 Citations (Scopus)

Abstract

BACKGROUND: The use of immunomodulating therapy to treat various cancers has been on the rise and these immune checkpoint inhibitors are known to cause ocular side effects. In this article a case of acute exudative polymorphous vitelliform maculopathy (AEPVM) is reported which developed during a first line treatment with pembrolizumab.

CASE PRESENTATION: A 54-year-old woman was referred because of blurry vision in both eyes with a yellow spot in the central visual field of the left eye. These symptoms started after four treatments with pembrolizumab (a monoclonal antibody against the programmed cell death receptor-1) for a metastatic recurrent vaginal mucosal melanoma. Her best corrected visual acuity was 10/10 in both eyes with a correction of + 2.00 bilaterally. There were no inflammatory findings in the anterior segment or the vitreous. Fundoscopy revealed an attenuation of the foveal reflex with subtle yellow-white subretinal macular deposits (vitelliform lesions) in both eyes. Fluorescein angiography did not show staining or leakage in the mid-phase, neither a late staining. Spectral-domain optical coherence tomography of the macula illustrated bilateral neurosensory retinal detachment with a thick, highly reflective band at the outer photoreceptor segment. En face structural OCT at the level of the photoreceptors showed focal areas of increased signal corresponding to hyperreflective vitelliform material. The treatment with pembrolizumab was ceased immediately. During the following visits we slowly saw an improvement of the neurosensory retinal detachment. After almost four months a total resolution of the subretinal fluid was visualized in both eyes without the use of additional treatment, though the vitelliform deposits persisted.

CONCLUSIONS: The development of AEPVM in melanoma patients could be triggered by treatment with Pembrolizumab. Pembrolizumab has the potential to disturb indirectly the retinal pigment epithelium homeostasis with accumulation of lipofuscin deposits and subretinal fluid, both signs of AEPVM.

Original languageEnglish
Article number250
Number of pages8
JournalBMC ophtalmol
Volume21
Issue number1
DOIs
Publication statusPublished - 5 Jun 2021

Keywords

  • Antibodies, Monoclonal, Humanized/adverse effects
  • Female
  • Fluorescein Angiography
  • Humans
  • Melanoma/drug therapy
  • Middle Aged
  • Vitelliform Macular Dystrophy/chemically induced

Fingerprint

Dive into the research topics of 'Acute exudative polymorphous vitelliform maculopathy during pembrolizumab treatment for metastatic melanoma: a case report'. Together they form a unique fingerprint.

Cite this